Tennessee, 2002

Flash Flooding and Flooding in Tennessee, December 19, 2002

December 19, 2002 · NWS OHX · 7 events in 4 counties and zones

4 flood, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 19, 2:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 19, 2:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 AM CST THU DEC 19 2002

LARGE BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING VERY SLOWLY
EASTWARD. MODELS INDICATE THAT SIGNIFICANT PRECIP WILL MOST LIKELY
NOT REDEVELOP BEHIND THIS MAIN BATCH OF PRECIP. THE FORECAST PROBLEM
HOWEVER STILL EXISTS IN REGARD TO THE POTENTIAL FOR FLASH FLOODING
TODAY...PARTICULARLY ACROSS ROUGHLY THE NORTHWESTERN THIRD OF THE
CWA.

CURRENT THOUGHTS ARE THAT THE OVERALL NATURE OF THE SYSTEM WILL
BECOME PROGRESSIVE ENOUGH SO AS TO PREVENT THE DEVELOPMENT OF WIDE
SPREAD FLOODING. THIS DECISION IS FURTHER SUPPORTED BY THE
UNLIKELIHOOD OF SUBSTANTIAL REDEVELOPMENT BEHIND THE CURRENT MAIN
RAIN AREA. FOR NOW...WILL REFRAIN FROM ISSUING ANY FLOOD WATCH BUT
WILL WORD ZONES TO INCLUDE LOCALLY HEAVY RAINFALL AS A POSSIBILITY.

WIND SHEAR PROFILES STILL LOOKING STRONG ENOUGH FOR SOME SEVERE
DEVELOPMENT TODAY IN THE FORM OF MAINLY SOME DAMAGING WINDS. WILL
THEREFORE MENTION THE POTENTIAL FOR SEVER STORMS AS WELL.

OTHERWISE...FRONTAL BOUNDARY TO MOVE THROUGH THIS EVENING WITH THE
PRECIPITATION ENDING FROM WEST TO EAST. OTHERWISE...CATEGORICAL POPS
FOR TODAY WITH PRECIPITATION LIKELY ACROSS EASTERN ZONES FOR
TONIGHT. WILL WORD ZONES AS MAINLY IN THE EVENING ACROSS THE WESTERN
TWO THIRDS. TEMPERATURES TO RETURN TO MORE OF A NORMAL TYPE OF
DECEMBER REGIME. HOWEVER...WILL KEEP THE FORECAST DRY.

AGAIN...NO FLOOD WATCHES FOR NOW BUT WILL CONTINUE TO MONITOR AND
POSSIBLY ISSUE A WATCH FOR NORTHWESTERN ZONES AS PER THE UPCOMING
RADAR TRENDS.

BNA TB 62/40/52/32/55 +600
CSV TB 57/37/45/26/50 8700

.BNA...NONE.

21
Hazardous weather outlook, Dec 19, 4:53 AM CST, 7 minutes before
TNZ005-006-022>024-DDHHMM-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
453 AM CST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE
TODAY. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

A COLD FRONT...THAT WAS OVER EASTERN MISSOURI AND CENTRAL
ARKANSAS EARLY THIS MORNING...WILL MOVE ACROSS MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE MID STATE TODAY...AND A FEW THUNDERSTORMS
COULD BECOME SEVERE.

THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG...DAMAGING...
STRAIGHT LINE WINDS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE.

MOST COUNTIES IN MIDDLE TENNESSEE WILL SEE A FIVE OR SIX HOUR
PERIOD OF MODERATE TO HEAVY RAIN TODAY...PRODUCING ABOUT AN
INCH OF RAINFALL. SOME LOCALIZED SPOTS COULD SEE GREATER AMOUNTS...
WHICH WILL PRODUCE PONDING OF WATER IN LOW LYING AREAS

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS A POSSIBILITY
TODAY...ESPECIALLY OVER SOUTHERN MIDDLE TENNESSEE...WHERE THE
ATMOSPHERE WILL BE MOST UNSTABLE.

.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL MOVE THROUGH ON SATURDAY AND SATURDAY
NIGHT AND CREATE AT LEAST A SMALL CHANCE FOR SHOWERS. A LOW
PRESSURE AREA WILL MOVE ALONG THE GULF COAST NEXT TUESDAY
AND WEDNESDAY AND PRODUCE ANOTHER CHANCE FOR RAIN. NO HAZARDOUS
WEATHER IS NOT ANTICIPATED FRIDAY THROUGH WEDNESDAY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
December 19, 5:00 AM CST to 7:00 AM CST
Where
Benton County, Camden
Reported by
DEPT OF HIGHWAYS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

TDOT reported creeks out of their banks. Roads were closed around Camden.

Flash Flood, Houston

When
December 19, 5:00 AM CST to 7:00 AM CST
Where
Houston County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

TDOT reported standing water on many roads. Creeks were running high.

Flash Flood, Stewart

When
December 19, 5:00 AM CST to 7:00 AM CST
Where
Stewart County, Indian Mound
Reported by
DEPT OF HIGHWAYS
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

TDOT reported a few roads covered with 2-3 inches of water. Creeks were running high.

Flood, Benton

When
December 19, 9:00 AM CST to 4:00 PM CST
Where
Benton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

18 county roads were closed due to high water.

Flood, Stewart

When
December 19, 11:00 AM CST to 3:00 PM CST
Where
Stewart forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Sheriff reported some secondary roads were flooded.

Flood, Humphreys

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Humphreys forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

A road in Waverly was flooded. Low lying areas were flooded. Schools were let out late in the morning.

Flood, Houston

When
December 19, 12:00 PM CST to 4:00 PM CST
Where
Houston forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Some secondary roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326589, 5326590, 5326591, 5326698, 5326700, 5326697, 5326699.